MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® ENDOTRACHEAL TUBE; TUBE, TRACHEAL/BRONCHIAL, DIFFERENTIAL VENTILATION (W/WO CONNECTOR)

SMITHS MEDICAL ASD, INC. PORTEX® ENDOTRACHEAL TUBE; TUBE, TRACHEAL/BRONCHIAL, DIFFERENTIAL VENTILATION (W/WO CONNECTOR)
Catalog Number 100/136/070
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/01/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received that a smiths medical endotracheal tube had a hole in the tubing, leading to a leakage where the inflation line is molded to the tube.As a result, an endotracheal tube change out was required.
 
Additional Manufacturer Narrative
Device evaluation: two portex tracheal samples were received in used condition without their original packaging.Immediate visual inspection detected holes in both sample tubes.The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.Operator training records were reviewed to ensure operators are trained in bell-out, fit inflation line, and leak tests.No discrepancies were found.The bell-out and fit inflation line operations were also audited during thirty two (32) units finding no discrepancies or damaged tubes.A review of the manufacturing process was conducted and was considered adequate and correct.Based on the evidence and investigation, the complaint was confirmed.The problem source was stated to be manufacturing and it was noted the most probable sources of the reported event were either of the following: an application of strong pressure when inserting the bradawl or a lack of detection by production personnel who performs the fit inflation line operation.Retraining was completed by the quality engineer and production supervisor for - bell out, fit inflation line, inflate cuff, and pressure decay test, emphasizing that care must be taken not to pierce the inflation channel.Also, training to ensure inflation channel is not split or pierced when using bradawl.Additionally, an image was added to the visual aid to show accepted bradawl specifications.

Brand Name
PORTEX® ENDOTRACHEAL TUBE
Common Device Name
TUBE, TRACHEAL/BRONCHIAL, DIFFERENTIAL VENTILATION (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8270156
Report Number3012307300-2019-00322
Device Sequence Number11077558
Product Code CBI
UDI-Device Identifier15019315021312
UDI-Public15019315021312
Combination Product (Y/N)N
Initial Reporter CountryNO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number100/136/070
Device Lot Number3533963
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2018
Supplement Date Received by Manufacturer05/20/2019
Initial Report FDA Received Date01/23/2019
Supplement Report FDA Received Date06/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;